click to contact

Important Advice For Reversing Dementia and Memory Loss – Part 4.

A common occurrence at many skilled nursing facilities is when an elderly resident suddenly becomes agitated. Perhaps she recently lost a close friend or relative; maybe she received some other bad news. Whatever the cause, the ever-efficient nursing staff will note the agitation in the resident’s medical chart. Invariably, the nursing home medical staff will prescribe a tranquilizer, typically a benzodiazepine such as Xanax. Presto! The agitation instantly goes away; the resident is docile; the nursing home staff are relieved that they have much less to do and be concerned about.

Unfortunately, months will probably go by before anyone gives the prescription a second thought. In the meantime, our previously agitated resident is no longer disturbed but now has other problems, including memory loss, disorientation, and signs that look like dementia or Alzheimer’s. Does the resident have a case of Alzheimer’s?

Additional Information for Reversing Dementia and Memory Loss

In a study recently published in the Psychiatric Times, a psychiatrist and a psychologist discovered that frequent prescriptions for benzodiazepines are strongly associated with the clinical finding of dementia. Do benzodiazepines cause dementia? It is currently difficult to determine that from available data.  It is clear, however, that both benzodiazepines and anticholinergics are associated with declining mental function.

When skilled nursing facilities give tranquilizers to residents, do they do so for the nursing staff’s convenience or because the residents genuinely need the medication? If the former, it is worth considering the enormous risks that ensue from giving powerful psychoactive drugs to elderly residents. Even if they previously didn’t have symptoms of memory loss, dementia, or Alzheimer’s, the drugs themselves may contribute to such appearances. Of course, there is the real risk that benzodiazepines may contribute to the onset of dementia.

If you know someone in a skilled nursing facility who is being prescribed powerful tranquilizers, you owe it to them to seek an outside medical opinion on whether the drugs may be doing more harm than good. Do not assume that because someone presents signs or symptoms of dementia or Alzheimer’s that such a disease is present. As we’ve noted in previous posts, many different environmental factors can contribute to memory loss, confusion, and disorientation. Chief among the causes are pharmaceutical agents, which are often given to nursing home residents to make them more docile and pliable for staff convenience.

When in doubt, we encourage you to seek a qualified and expert 3rd party medical opinion.

Attorney Wendy York of York Law Firm specializes in handling elder abuse and wrongful death cases. If you or a loved one are in need of legal assistance please contact Wendy York today.